Alert archive / Illinois / Tornado Warnings in 2009
Tornado Warning 37, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 8, 2009, 1:38 AM CDT for Hardin County, Pope County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 1:38 AM CDT (06:38 UTC)
- Expired
- May 8, 2009, 2:00 AM CDT
- In force
- 22 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Hardin County, IL, Pope County, IL
The radar
The Paducah radar (KPAH), 55 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KPAH 080638
TORPAH
ILC069-151-080715-
/O.NEW.KPAH.TO.W.0037.090508T0638Z-090508T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
138 AM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN HARDIN COUNTY IN SOUTHERN ILLINOIS...
NORTHERN POPE COUNTY IN SOUTHERN ILLINOIS...
* UNTIL 215 AM CDT.
* AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
NORTHWEST OF ROSICLARE...OR NEAR EDDYVILLE...MOVING SOUTHEAST AT
35 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
ROSICLARE...
RURAL NORTHERN SECTIONS OF POPE COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS EITHER IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A HOME OR BUILDING. STAY AWAY FROM WINDOWS.
&&
LAT...LON 3747 8822 3744 8832 3741 8836 3742 8845
3748 8865 3757 8858
TIME...MOT...LOC 0638Z 300DEG 29KT 3749 8853
$$1 follow-up statement
000
WWUS53 KPAH 080700
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT FRI MAY 8 2009
ILC069-151-080710-
/O.CAN.KPAH.TO.W.0037.000000T0000Z-090508T0715Z/
POPE IL-HARDIN IL-
200 AM CDT FRI MAY 8 2009
...THE TORNADO WARNING FOR SOUTHWESTERN HARDIN AND NORTHERN POPE
COUNTIES IN SOUTHERN ILLINOIS IS CANCELLED...
LAT...LON 3747 8822 3744 8832 3741 8836 3742 8845
3748 8865 3757 8858
TIME...MOT...LOC 0700Z 300DEG 29KT 3740 8834
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 1:15 AM CDT, 23 minutes earlier.
Area forecast discussion, May 8, 1:15 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 AM CDT FRI MAY 8 2009 .UPDATE... WILL BE UPDATING PRODUCTS TO EXPAND SEVERE WATCH 262 EASTWARD THROUGH REMAINING COUNTIES IN WEST KENTUCKY. THE WCN HAS ALREADY BEEN SENT. MAIN CONCERN WAS TO KEEP THE WATCH AHEAD OF THE ELEVATED SUPERCELL MOVING INTO THE SHAWNEE FOREST OF SOUTHERN ILLINOIS. WILL BE INCREASING POPS FOR THE REMAINDER OF THE NIGHT...AS MORE WIDESPREAD CONVECTION ENTERS THE FORECAST AREA. && .PREV DISCUSSION... /ISSUED 246 PM CDT THU MAY 7 2009/ DISCUSSION / TONIGHT THROUGH SUNDAY... LATEST SURFACE ANALYSIS SHOWS WEAK SURFACE BOUNDARY STALLED OVER THE FA. THE BOUNDARY WAS MAINLY EVIDENT VIA PRESSURE GRADIENT AND STREAMLINE WINDS. VIS SAT LOOP DEPICTS AREA OF CLOUDS ASSOCIATED WITH A WEAK VORT MAX ABOUT TO EXIT TO THE EAST OF THE AREA. THIS WAS ALSO SUPPORTED WELL WITH THE REGIONAL RADAR LOOP. SLIGHT PLACEMENT AND QPF DISCREPANCIES AMONG THE 12Z THU MODEL RUNS AND THE 00Z THU ECMWF RUN INCLUDED. OPTED TO GO WITH A HYBRID QPF BETWEEN THE 12Z GFS...00Z THU ECMWF...HPCQPF...AND COLLABORATION. AT THIS POINT AM EXPECTING AN MCS TO DEVELOP OVER SW MO OVERNIGHT AND MAKE ITS WAY INTO PAH FA AROUND SUNRISE AND RESULT IN ONE TO TWO INCHES OVER MOST OF THE FA FRIDAY. WITH SOME LINGERING QPF INTO THE EVENING HOURS. CURRENTLY CONSIDERING A FLASH FLOOD WATCH. WILL WAIT FOR THE 12Z ECMWF AND POSSIBLY THE 18Z MODEL RUNS WHICH WILL BE MORE FOR THE EVENING SHIFT. HOWEVER WILL MONITOR AND MAKE CALL CLOSER TO PRESS TIME. AS FOR TEMPS AND WINDS NOT MANY CHANGES JUST MINOR TWEAKS FOR MAINLY COLLABORATION PURPOSES. DISCUSSION / SUNDAY NIGHT THROUGH THURSDAY... NOT MUCH REST FOR THE WEARY IN THE EXTENDED PERIODS. RW/TRW MAY LINGER INTO SUNDAY NIGHT AS RIPPLES OF UPPER LEVEL ENERGY TAP INTO DECENT POST FRONTAL MOISTURE. HIGH PRESSURE OVERSPREADING THE REGION SHOULD KEEP THE REGION DRY MONDAY AND MONDAY NIGHT. ON TUESDAY AFTERNOON MODELS PUSH PRECIP CHANCES INTO OUR FAR WESTERN COUNTIES AS THE NEXT STORM SYSTEM BEGINS TO MOVE OUT OF THE CENTRAL PLAINS. TUESDAY NIGHT PRECIP (SCHC/CHC POPS) WILL BE POSSIBLE ACROSS ALL OF THE CWA...BUT WITH THE FRINGES OF AN UPPER LEVEL RIDGE PUSHING NORTHWARD INTO THE REGION...THE BETTER CHANCES SHOULD BE ACROSS THE NORTHERN HALF OF THE CWA. ON WEDNESDAY THE UPPER RIDGE GET SUPPRESSED SOMEWHAT AS THE SYSTEM APPROACHES...WHICH SHOULD ALLOW FOR SLIGHTLY BETTER CHANCES FOR PRECIP. FLOW ALOFT REMAINS NEARLY PARALLEL TO THE FRONT SO THIS SYSTEM WILL ALSO BE VERY SLOW MOVING. PRECIP CHANCES INCREASE WEDNESDAY NIGHT INTO THURSDAY AS THE SYSTEM SLOWLY DRAGS ACROSS THE REGION. AVIATION... IFR CIGS AND VSBY WERE LIFTING AT KEVV AND KOWB. EXPECT VFR CIGS AND VSBY TO PERSIST WITH THE EXCEPTION OF POSSIBLE TSRA NEAR KEVV AND KOWB THIS AFTN. BRING IN LOW DECK OVNGT BUT KEEP IT MAINLY VFR AGAIN WITH THE EXCEPTION OF TSRA/SHRA AFTER MIDNIGHT. BROUGHT IN PREDOMINANT TSRA AFTER 12Z ALL SITES. && .AVIATION... NUMEROUS THUNDERSTORMS MOVING SOUTHEASTWARD FROM SOUTHERN ILLINOIS INTO SOUTHWESTERN INDIANA WILL BEGIN TO AFFECT NORTHWESTERN KENTUCKY AND KOWB/KEVV OVER THE NEXT COUPLE OF HOURS. ADDITIONAL STORMS OVER CENTRAL MISSOURI MOVING SE WILL IMPACT KCGI/KPAH MAINLY AFTER 4 TO 5AM. IFR VIS AND MVFR CIGS LIKELY FOR ABOUT AN HOUR PERIOD WITH THE HEAVIEST STORMS. APPEARS TO BE A LULL BETWEEN 12Z AND 18Z WITH JUST SHRA/TSRA IN THE VICINITY BEFORE ADDITIONAL STORMS MOVE IN FROM THE WEST AHEAD OF THE FRONT WHICH WILL MOVE THROUGH BETWEEN 22Z AND 04Z FRIDAY EVENING FROM NORTH TO SOUTH. WINDS WILL SHIFT FROM THE SOUTH-SOUTHWEST TO THE WEST IN ITS WAKE...MAINLY UNDER 10KTS OUTSIDE OF STORMS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, May 7, 3:23 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 323 PM CDT THU MAY 7 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-082030- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 323 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. LATE TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO PUSH EASTWARD INTO PARTS OF SOUTHEAST MISSOURI...WITH THE POTENTIAL FOR DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY A COMPLEX OF THUNDERSTORMS IS EXPECTED TO PUSH EASTWARD ACROSS MUCH OF THE AREA...WITH THE POTENTIAL FOR DAMAGING WIND GUSTS AND WIDESPREAD HEAVY RAINFALL. WITH THE EXCEPTION OF SATURDAY NIGHT...MONDAY...AND MONDAY NIGHT...THUNDERSTORMS ARE POSSIBLE EACH DAY AS TWO SLOW MOVING FRONTAL SYSTEMS AFFECT THE REGION. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO FRIDAY. JP
In the hours before
Local storm report, May 8, 12:35 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1235 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM HAIL HERRIN 37.80N 89.03W
05/08/2009 E1.75 INCH WILLIAMSON IL TRAINED SPOTTER
&&
WIELGOSLocal storm report, May 8, 12:43 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1243 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM HAIL 3 W MARION 37.73N 89.00W
05/08/2009 E1.00 INCH WILLIAMSON IL EMERGENCY MNGR
&&
WIELGOSLocal storm report, May 8, 12:44 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL CARTERVILLE 37.76N 89.08W
05/08/2009 E1.75 INCH WILLIAMSON IL LAW ENFORCEMENT
SEVERAL REPORTS OF GOLF BALL SIZED HAIL ACROSS WESTERN
HALF OF COUNTY FROM HURST TO CARTERVILLE.
&&
ADLocal storm report, May 8, 12:48 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1248 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM HAIL 3 W MARION 37.73N 89.00W
05/08/2009 M2.00 INCH WILLIAMSON IL EMERGENCY MNGR
MEASURED 2 INCH HAIL 1.5 MILES SOUTH OF OLD HWY 13 ON
ROUTE 148 3 MILES WEST OF MARION.
&&
WIELGOSLocal storm report, May 8, 1:01 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
101 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM TSTM WND DMG MURPHYSBORO 37.77N 89.34W
05/08/2009 JACKSON IL EMERGENCY MNGR
POWER LINES DOWN IN MURPHYSBORO.
&&
WIELGOSSpecial weather statement, May 8, 1:14 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 114 AM CDT FRI MAY 8 2009 ILZ084-080715- JACKSON- INCLUDING THE CITIES OF...CARBONDALE AND MURPHYSBORO 114 AM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH UP TO NICKEL SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTH OF GORHAM...OR 5 MILES WEST OF MURPHYSBORO... MOVING SOUTHEAST AT 35 MPH. MURPHYSBORO AND CARBONDALE ARE IN THE PATH OF THIS STORM. HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:35 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 40 min |
| May 8, 12:08 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Williamson | 52 min |
| May 8, 12:22 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 10 min |
| May 8, 12:43 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 25 min |
| May 8, 12:50 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline, Williamson | 40 min |
| May 8, 1:20 AM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union, Williamson | 40 min |
| May 8, 1:30 AM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hardin, Pope, Saline | 34 min |
| May 8, 1:43 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 47 min |
| May 8, 1:51 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Union, Williamson | 39 min |
| May 8, 1:55 AM CDT | Severe Thunderstorm Warning | PAH | Hardin, Pope | 35 min |
| May 8, 2:13 AM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union, Williamson | 32 min |
| May 8, 2:30 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope | 45 min |
| May 8, 10:45 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 45 min |
| May 8, 10:53 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski, Union | 67 min |
| May 8, 10:57 AM CDT | Tornado Warning | PAH | Jackson, Perry | 48 min |
| May 8, 11:10 AM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Jefferson, Perry, Williamson | 6 hr |
| May 8, 11:16 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 44 min |
| May 8, 11:27 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 38 min |
| May 8, 11:34 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope, Pulaski | 56 min |
| May 8, 11:39 AM CDT | Tornado Warning | PAH | Perry | 36 min |
| May 8, 11:51 AM CDT | Tornado Warning | PAH | Franklin, Jackson, Williamson | 27 min |
| May 8, 12:33 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry, Union | 42 min |
| May 8, 12:56 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Johnson, Union, Williamson | 64 min |
| May 8, 1:14 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry, Union | 46 min |
| May 8, 1:14 PM CDT | Tornado Warning | PAH | Franklin, Jackson, Perry | 31 min |
| May 8, 1:29 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hamilton, Saline, Wayne, White | 61 min |
| May 8, 1:57 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Williamson | 48 min |
| May 8, 2:16 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Gallatin, Wabash, White | 59 min |
| May 8, 2:25 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hamilton, Saline, Wayne, White | 35 min |
Nearby
Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.